Studies show that using a syringe instead of a cup to administer medicine to their little ones may reduce dosing errors significantly. According to Dr. Yin, an associate professor at NYU Medical school, “When parents used dosing cups, they had four times the odds of making a dosing error, compared to when they used an oral syringe.”
One issue they noticed is that packing, labeling and dosing information are not standardized. Some medicines come in milliliters, others come in teaspoons or tablespoons. Studies show that “parents with lower health literacy are at a greater risk for making dosing errors.”
A study conducted through the National Institutes of Health involved 2,110 caregivers of children 8 years and younger. The study showed that 84.4% of the caregivers made one or more dosing errors with the highest percentage of errors from administering the medicine in cups. The most common mistake was overdosing where 68% of caregivers poured out too much medicine.
What are the signs of overdosing?
The most common side effects are irritability, abdominal pain, agitation, nausea, rapid heart rate, vomiting and increased blood pressure. The most important thing to keep in mind is that the most serious side effects such as increased heart rate or high blood pressure may only show up as fussiness in toddlers and infants.
The study overall showed using a syringe and only giving dosage in milliliters was the safest option. However parents find it easier to use cups and spoons which researchers understand is a hard habit to break.
Information taken from: http://www.cnn.com/2016/09/12/health/overdosing-kids-medicine-syringe/index.html